Need insight from my CLL community

I am just wondering if any of you have had this with CLL. I started treatment with Imbruvica in August 2016. In April of 2017 a bout of pneumonia and severe debilitation (couldn't kick the covers off in bed) put me in the hospital with multiple IV antibiotics and physical therapy for a month. Got home on out patient therapy and then in early July had to go back to the hospital for a week. Lost 67 pounds since May. i have been obese since puberty. Still very weak but able to walk with a walker after the week in July. Had to have 2 IV iron infusions in August. I went for a checkup in early September and responded to the question of "How Are You Feeling?: with the response of I am still tired but much less than before I had the iron. I continue to loose weight. The Oncologist suggested that I have a Gastric Sleeve done so that I could have more energy. My own thoughts is that as weak as I am I don't think I would come back from the surgery much less have more energy but I wanted to ask my fellow blog members for their thoughts. Thank you for any insight.

7 Replies

oldestnewest
  • PTThomas

    I just hope you soon improve and feel better.

    Back in May,June and early JulyI was hospitalised for 50nights. I lost a lot of weight, and wasnt overweight to begin with. I too had about every IV antibiotics going, and it seemed every test as well. Not a good time for me. Very, very slowly I have put weight back on although I am still not back up to my original weight.I'm

    Not sure why you are being offered a gastric sleeve as these are usually offered to people so that they can lose weight. did you ask the question as to why of your doctor? Would just mention here that steriods have helped me tremendously. Is that worth a thought.

    Take care and best wishes are sent.

    Sue

  • I personally wouldn’t even consider it PThomas. If you’re continuing to lose weight and are still weak and debilitated, I’m rather surprised that it’s been offered. I have a friend who undertook a gastric by-pass and she was quite unwell for some time after without throwing CLL and infection risks in to the mix.

    Trust your own instincts and needs. I hope you feel much better soon.

    Best wishes,

    Newdawn

  • Thank you.

  • I don't know what your doctor is talking about you're already losing weight .

    Maybe you need another doctor.

    Some organizations make money by referring to other doctors or doing the procedure of themselves definitely .

    Some people get a lot of fatigue with IB maybe you could try and move to a different drug like venetoclax.

    I am on a clinical trial with both .

    Are you working with a CLL specialist?

    Be well

  • I started Imbruvica June 1 of 2016 after a 6 month bout of persistent cough, and sever head and chest congestion but no pneumonia. Once I began treatment I got worse, my blood oxygen level dropped from 98% to 92% within a week and I began running on and off fevers. Adding to that, the Imbruvica caused my hemoglobin to drop from 9.9 to 8.8 and I became very weak. I too lost weight over the summer in all about 20 pounds. A CT scan showed pneumonia, but no underlying cause such as infection.

    After a bronchial lavage my blood oxygen dropped to 88% which caused a couple days in the hospital. I did not get better and went home on oxygen. I eventually got better but developed another chronic disease, bronchiectasis. Bronchiectasis is actually more of a long-term concern for me than CLL. It is progressive, has no cure, and has a high morbidity rate. Thankfully my case is mild.

    During this, Imbruvica did a great job of improving my blood count and my hemoglobin eventually rebounded to 12.4 where it stands today; however, I suspended treatment after 6 weeks and have not gone back on.

    The pulmonary specialists I am seeing believes the rush of white blood cells into my already congested and probably damaged lungs caused intense inflammation which is often a precursor to bronchiectasis. It is possible that I had bronchiectasis at the time treatment began but my condition definitely worsened once I began taking Imbruvica.

    I am probably looking at restarting treatment within the year as my blood counts have worsened and I am concerned about it worsening my bronchiectasis.

    Not sure if this helps but, from my experience, I would caution anyone who has lung problems from jumping into Imbruvica.

  • I started ibrutinib in Dec 2016 and have been experiencing increasing side effects since month 3, including a persistent cough in addition to severe fatigue, difficulty sleeping, petechiae and diarrhea.

    A chronic bronchitis cough that I've had for much of my life has gotten worse now 10 months into ibrutinib. 2 of my hematologists noted that it could be caused by increasing post nasal drip irritating my lungs. They said that in some people with either a history of acid reflux or development of acid reflux as a side effect of ibrutinib, the acid may irritate the esophagus and prompt increased nasal drip, which in turn irritates the lungs. This makes sense to me as it usually happens most when I'm reclined.

    When I started ibrutinib, I was told to take famotidine (Pepcid) if ibrutinib caused acid reflux which I never had prior to Ibrutinib. At some point a few months ago, I reduced taking famotidine down to only if I felt acid reflux, typically in the morning. That was about the same time that my chronic cough and sinus drip started to get worse, so I recently started back on famotidine daily

    For pulse Ox, at diagnosis, I was at 99-100% in the hospital. After a few months into ibrutinib, it gradually dropped to 96% where it remains. The doctors weren't that concerned, but I was, as I'm searching for the cause and solution for increased fatigue, dizziness when getting out of bed, and some brain fog.

    Anemia doesn't seem to be the cause of fatigue as my hemoglobin rose from 9.0 at DX up to 14.0 currently.

    As for weight loss, I dropped 10% of my weight before DX when my spleen was so enlarged that I couldn't eat anything at all other than water. My appetite quickly returned to normal and I finally regained the same weight.

    When I went off ibrutinib for 8 days during a bladder cystoscopy procedure, my ALC shot up and 5 months later ALC still hasn't returned to normal. I'm refusing any additional invasive procedures so that my CLL doesn't relapse.

    Fatigue happens to many both before and after treatment. You should, of course, follow your doctor's recommendations for surgery, but if it were me, I would think that as treatment lessens disease burden, you should eventually feel well enough to increase activity level without hazards and potential for infection after gastric surgery. I try to walk 2 miles for an hour at least every other day, and it definitely helps me to feel better.

  • I would definitely want a full explanation from this doctor about why he thinks surgery is indicated, and then go for a second opinion with a CLL specialist - perhaps a good immunologist, also. Surgery in your condition, especially gastric sleeve surgery makes no sense to my logical mind, but I am not medically trained. I have learned the hard way to ask a lot of questions and to get second, and if necessary, third or more opinions before doing anything irreversible or initiating treatment.

You may also like...